Iowa, 2023Flooding in Iowa, May 1 to 15, 2023
May 1 to 15, 2023 · NWS ARX · 3 events in 2 counties and zones
The combination of heavy rain and anomalously warm temperatures melting a deeper than average snowpack during April resulted in third to fifth highest crests on record and moderate to major flooding at sites along the Upper Mississippi River in Iowa. Initial minor flood stage was reached in the middle of April with near record crests towards the end of April.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of heavy rain and anomalously warm temperatures melting a deeper than average snowpack during April resulted in third to fifth highest crests on record and moderate to major flooding at sites along the Upper Mississippi River in Iowa. Initial minor flood stage was reached in the middle of April with near record crests towards the end of April. In response to the flooding a Proclamation of Disaster Emergency was issued for counties along the Mississippi River by the Governor of Iowa. Drier conditions for the latter half of April and well below normal rainfall through May allowed the Upper Mississippi River to steadily recede, dropping below minor flood stage at sites along the Mississippi River in Iowa in the middle of May.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 30, 9:53 PM CST, 2 hours 7 minutes earlier.
Area forecast discussion, Apr 30, 9:53 PM CST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1053 PM CDT Sun Apr 30 2023
.DISCUSSION...(Tonight through Sunday)
Issued at 215 PM CDT Sun Apr 30 2023
Key Messages:
- Abnormally cold with light precipitation threats lasting at
least one more day.
- Drier mid week with moderating temperatures.
- No large amounts of precipitation expected this coming week.
Tonight and Monday
Precipitation has continued to rotate southward across the area
today, with the mix of rain and snow transitioning to mostly rain
this afternoon. CAMs guidance suggests precipitation/coverage will
slowly diminish overnight tonight, with higher rain and snow chances
focusing across eastern and northern Wisconsin. As shortwave energy
rotates around the deepening upper level low over the Great Lakes,
increasing rain/snow chances rotate back into portions of
southwestern and west central Wisconsin Monday morning. However,
with the upper level low beginning to shift eastward precipitation
looks to gradually end west to east through the day on Monday.
Gusty winds will also continue tonight and into the day on Monday,
with HRRR/RAP guidance highlighting highest wind gusts (~25 TO 35+
kts) across the area Monday morning/early afternoon. Although still
below normal, temperatures will be a tad warmer with highs reaching
into the 40s and even low 50s for some.
Monday night through Thursday
Much of the nations mid-section weather this week will be controlled
by a blocking pattern with upper ridge centered on Intermountain
West and large upper lows over west coast and eastern Great Lakes.
The good news for us is relatively quiet weather with little to no
precipitation and a moderating temperature trend. The challenge will
be providing detail in later periods as blocking pattern breaks down
a bit and overall wave patten becomes quite complex across North
America.
In the meantime, pesky upper low may continue to bring small
precipitation chances along eastern fringes /central Wisconsin/ into
Monday evening with anonymously cold air entrenched. With gradual
eastward movement though, most of mid week should remain dry as our
area remains on downside of ridge in northwest flow aloft. Should
also see moderation in temperatures, especially with more sun.
Hoping this will get us back closer to normal temperatures for early
May.
Friday through Sunday
Later in the week, flow becomes less predictable with hints that
short wave energy from eastern low could actually retrograde west
and form another wave or low across far southern Canada. Evolution
of that possibility could determine if small precipitation threats
are warranted. Either way it doesn't look like a lot of QPF which
again, is welcome news.
Fairly good agreement in medium range guidance though that a wave
could approach the area in southwest flow towards end of next
weekend. A long ways out but will have to watch trends of that,
especially as we move into what is climatologically speaking a
busier time of year for us.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1033 PM CDT Sun Apr 30 2023
Upper level low churns to the east, perpetuating meager low level
cold air advection primarily over the eastern half of the forecast
area. All guidance leans IFR cigs for KLSE for much of the 06Z TAF
period, disagreeing with upstream observations. Therefore, have
increased cigs, introducing TEMPO MVFR Monday morning. Otherwise,
similar precipitation expected for Monday, patchy showers
primarily remaining east of KLSE in central Wisconsin. Showers
could reach KLSE in the late afternoon, however have not included
at 06Z TAF issuance given little confidence and spatial extent.
&&
.HYDROLOGY...
Issued at 215 PM CDT Sun Apr 30 2023
The Mississippi River has crested in our hydrologic service area.
Light precipitation falling this weekend is not expected to impact
falling river levels due to the light amounts and scattered coverage.
The Mississippi River at Lake City MN will fall below flood stage on
Wednesday and Lansing IA later in the week. All other rivers will
fall into either minor or moderate stage by the end of this week.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
DISCUSSION...EMS / Shea
AVIATION...JAR
HYDROLOGY...Shea
Hazardous weather outlook, Apr 30, 7:16 PM CST, 4 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
816 PM CDT Sun Apr 30 2023
IAZ011-030-MNZ079-088-096-WIZ032-033-041-053-054-061-020530-
Allamakee-Clayton-Wabasha-Winona-Houston-Buffalo-Trempealeau-
La Crosse-Vernon-Crawford-Grant-
816 PM CDT Sun Apr 30 2023
This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...southwest Wisconsin and west central
Wisconsin.
.DAY ONE...Tonight
Flooding is occurring along the Mississippi River. Please see the
latest Flood Statements and Flood Warnings for details.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Flooding is occurring along the Mississippi River. Please see the
latest Flood Statements and Flood Warnings for details.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
IAZ008>010-018-019-029-MNZ086-087-094-095-WIZ017-029-034-042>044-
055-020530-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted-
Mower-Fillmore-Taylor-Clark-Jackson-Monroe-Juneau-Adams-Richland-
816 PM CDT Sun Apr 30 2023
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Sustained winds of 20 to 30 miles per hour with gusts of 35 to 45
miles per hour are expected Monday.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Zapotocny
nofwd
Flood, Clayton
- When
- May 1, 12:00 AM CST to May 15, 4:45 AM CST
- Where
- Clayton County, 0.74 mi NNE of Mc Gregor to 0.48 mi SSE of Marquette
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 43.030, -91.174
Significant upstream runoff from the combination of heavy rainfall and rapidly melting snow resulted in the third highest crest on record at the McGregor Dam towards the end of April. Subsequent dry conditions allowed the Mississippi River to slowly recede and drop below minor flood stage at the McGregor Dam on May 15th.
Flood, Clayton
- When
- May 1, 12:00 AM CST to May 11, 5:00 AM CST
- Where
- Clayton County, 0.21 mi W of Guttenberg Arpt to 0.4 mi ENE of Guttenberg Arpt
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 42.821, -91.104
Significant upstream runoff from the combination of heavy rainfall and rapidly melting snow resulted in the third highest crest on record at the Guttenberg Dam towards the end of April. Subsequent dry conditions allowed the Mississippi River to slowly recede and drop below minor flood stage at the Guttenberg Dam on May 11th.
Flood, Allamakee
- When
- May 1, 12:00 AM CST to May 4, 4:00 PM CST
- Where
- Allamakee County, 3.01 mi SE of Lansing to 2.56 mi SE of Lansing
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 43.348, -91.190
Significant upstream runoff from the combination of heavy rainfall and rapidly melting snow resulted in the fourth highest crest on record in Lansing towards the end of April. Subsequent dry conditions allowed the Mississippi River to slowly recede and drop below minor flood stage in Lansing on May 4th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm in Illinois, May 1, 20238 deaths · 37 injured · 1 event
- Flooding in California, May 1 to 30, 20232 deaths · 3 events
- Flash Flooding and Flooding in Maine, May 1 to 6, 2023$6.7 million · 65 events
- Flood in Utah, May 1 to 2, 20231 death · 1 event
- Drought in Iowa, May 1 to 31, 2023$3.8 million · 10 events
- Winter Storm and Winter Weather in Michigan, May 1 to 2, 2023$2.1 million · 11 events
- Drought in Kansas, May 1 to 31, 2023$2.6 million · 3 events
- Debris Flows and Flood in Colorado, May 1 to 3, 2023$2.1 million · 4 events
- Flooding in South Dakota, May 1 to 31, 2023$1.0 million · 9 events
- Dust Storm in Illinois, May 1, 2023$100,000 · 1 event
- Flooding in Arizona, May 1 to 31, 2023$50,000 · 2 events
- Drought in Oklahoma, May 1 to 15, 202327 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100279, 1100281, 1100283.